Call us today
As a benzodiazepine like Valium and Xanax, Ativan is addictive and can cause withdrawal symptoms if taken for too long.
People tend to assume that prescription medications are all around safer than illicit “street” drugs like heroin or meth, but the truth is that they come with their own dangers. In particular, benzodiazepines, such as Ativan, are among the relatively few substances that can cause life-threatening withdrawal symptoms.
Withdrawal happens when someone builds up a tolerance to a substance. When a drug like Ativan artificially activates parts of the brain, the brain compensates by making that area less sensitive. As a result, the person taking the drug needs to take a higher dose to get the same effect. This happens whether someone is abusing the drug or if they’re taking it via a legitimate prescription, though taking higher doses more often will cause a tolerance to develop faster.
If a person then stops taking the drug, the brain needs time to readjust itself back to normal. In the meantime, part of the brain will be less active than it should be, resulting in physical and emotional symptoms that can be very unpleasant. How difficult it is to make it through this period depends largely on the scope of abuse and what type of drug it was.
Benzodiazepines like Ativan tend to produce mostly emotional withdrawal symptoms. These can be very intense and have been described by some as being more difficult to endure than the physical pain and flu-like symptoms of opioid withdrawal, though each individual experience is different.
Ativan withdrawal symptoms can include:
Overall, Ativan withdrawal can be incredibly difficult.
It is highly recommended that anybody considering getting off this medication, or another benzodiazepine, first consult a doctor for advice.
A simple treatment plan in which the individual is weaned from the drug can make withdrawal much easier to handle.
Ativan is the brand name for the popular benzodiazepine medication lorazepam. This drug is prescribed for short-term treatment of anxiety. It acts on the GABA receptors in the brain to slow down neuron firing, helping the user feel relaxed and at ease.
However, Ativan can also be very addictive, which is why it is only prescribed for two weeks or less, like other benzodiazepines. The body quickly develops a dependency on the medication to reduce anxiety and stress levels, and when a person takes too much, it can lead to intoxicating effects that are similar to the effects of alcohol. Benzodiazepines are some of the most widely abused prescription medications, second to opioid painkillers.
Why can Ativan withdrawal last for months?
Benzodiazepines like Ativan are prescribed to treat anxiety and panic attacks; an estimate suggests that 10-15 percent of people who struggle with addiction to Ativan and other benzodiazepines develop protracted withdrawal syndrome (PWS), which can last for months. Protracted withdrawal – as opposed to acute withdrawal, which covers the most intense physical symptoms and lasts for two or three weeks – is not well understood. However, this condition could occur, in part, because psychological withdrawal symptoms are very similar to the underlying mental health conditions benzodiazepines were designed to treat. It is likely difficult for a person overcoming an addiction to Ativan to know if they are experiencing ongoing withdrawal symptoms or a reemergence of their original anxiety or panic disorder.
Protracted withdrawal symptoms include:
These symptoms may last for six months or more. People who take Ativan or other benzodiazepines for a long time also risk developing seizures as a side effect of PWS.
What factors play a part in how severe withdrawal symptoms can be?
Withdrawal symptoms for most drugs, including Ativan and other benzodiazepines, typically feel more intense and last longer in people who have abused these substances for a long time. When a person takes large amounts of an intoxicating substance like Ativan, the body becomes tolerant to the dose and, at the same time, dependent on the presence of that much of the benzodiazepine to maintain mood. Abusing Ativan for a long time also means the brain is less accustomed to reaching equilibrium without the assistance of chemicals, so it is harder to end the brain’s need for the drug. Most withdrawal symptoms are the result of the brain trying to stabilize its chemistry without interference from outside chemicals.
Do Ativan withdrawal symptoms require a detoxification program?
Yes, it is very important to get medical supervision to safely detox from Ativan. A doctor or other supervising medical professional will typically begin a taper to slowly reduce the amount of Ativan consumed until the body does not need the drug anymore. Quitting benzodiazepines cold turkey can lead to dangerous relapse, seizures, and other serious symptoms. The doctor may also put their patient on a different, longer-acting benzodiazepine – Valium is the most common alternative – and then begin a slow taper to ease the body off benzodiazepine dependence.
It is important to find a physician to help with the detox process. A comprehensive rehabilitation program should follow to address issues related to the addiction.